Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Taking lexapro for Alpha 1-antitrypsin deficiency. What could be the reason for lack of concentration?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
Have a 19 yr son overslept for last 5 yrs has alpha 1 antitrypsin def but LFTs normal slight elev in ALT. He has had 20mg Lexapro but no better. Almost impossible to get him to work in morn. Strong family history of Bipolar also anxiety family history. Finds it hard to concentrate and remember. Does tend to drink too freq. Any ideas?
Posted Thu, 28 Nov 2013 in Mental Health
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Brief Answer: Psychosocial support, Gamalate B6, see psychiatris Detailed Answer: Hi and thanks for the query, It would be great to know to what extent his social well being actually looks at lately. Especially the relationship that exists between him and the rest of the family members. Identifying the closest family person he loves so much, trusts and loves spending time with is important. At this point in time, it is important to give him the maximum of psychological support first. He needs much talking, encouragement, making him belief in himself, is of utmost important. Lexapro is generally effective under such circumstances. Depending on the clinical appreciation of his clinical psychologist or psychiatrist, other options could be tried. Tricyclic anti depressants and Effexor could be safe and also effective. Gamalate B6 is generally useful in improving memory status. It might be useful to get frequent tests for liver function. Slightly raised ALT in a person with alpha 1 anti trypsin deficiency should be cause any panic. It becomes problematic if the levels are excessively higher than normal. Family support and the opinion of psychiatrist to reevaluate treatment options could be useful. Gamalate B6 is my suggestion for memory issues for now as you wait to see the doctor. Thanks and kind regards. Please feel free asking further questions in case you got any specific concerns. I would be glad making my humble contribution. Wishing him the best of health. Dr Bain
Above answer was peer-reviewed by
Follow-up: Taking lexapro for Alpha 1-antitrypsin deficiency. What could be the reason for lack of concentration? 10 hours later
Hi Dr Bain Many thanks for your answer. It was interesting and helpful. I suppose I am worrying about him for his future. He has a very solid family and social support network probably too much social life. However he is a fairly reserved person sensitive and not very confident and I think he drinks to relax socially. Also his father has bipolar and does not keep very well which has been hard on the family. Also have problems with family business trying to keep it afloat for which he works. he has seen GP which is treating him and did suggest psychologist help and said that sometimes the Lexapro can take a few mths to work. I guess I was interested in another docs opinion was trying to work out whether it was physical or psych or both. I was worried about bipolar because there are many relatives going bk 3 generations with it and also alpha1 because we had a 6mth baby die from liver disease. Also my dad non-smoker died with emphysema aged 39. Sorryto burden you wth so mch info. Was trying to give you the big pic. Regards
Answered by Dr. Luchuo Engelbert Bain 2 hours later
Brief Answer: Interesting update Detailed Answer: Thanks again for the update; It is interesting to know he has enough family support. You are right to be afraid especially with a strong family history of neuropsychiatric disease like bipolar. I strongly agree with the Doctor;s opinion with regards to psychosocial support and seeing a psychologist. History of emphysema is important: IN some cases, is usually seen to be more frequent in persons with emphysema. The most important thing at this point in time is psychosocial support. Drugs might require sometime to produce measurable effects. Making him establish a strong and trysworthy relationship with his doctor is fundamental.MOnitoring his progress on tretament and any side effects is important. I do think you need to support him.Encourqge him to exercise or have some outdoor activities. Being with friends could help. Changing his environment during vacations could help. Thanks and hope this helps as I wish him the best of health. Kind regards Dr Bain
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor